Alert archive / North Carolina / Wind Advisories in 2024
Wind Advisory 4, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Feb 27, 2024, 2:03 PM EST for 12 counties in North Carolina. It took effect at Feb 28, 2024, 10:00 AM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2024, 2:03 PM EST (19:03 UTC)
- In effect from
- Feb 28, 2024, 10:00 AM EST
- Expired
- Feb 29, 2024, 1:00 AM EST
- In force
- 15 hr
- Issued by
- NWS Raleigh, NC
Counties Cumberland County, NC, Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Harnett County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WWUS72 KRAH 271903 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 203 PM EST Tue Feb 27 2024 NCZ011-027-028-042-043-078-089-280915- /O.NEW.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/ Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- Including the cities of Roanoke Rapids, Enfield, Scotland Neck, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Goldsboro, Clinton, and Roseboro 203 PM EST Tue Feb 27 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM EST THURSDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne and Sampson Counties. * WHEN...From 10 AM Wednesday to 1 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
6 follow-up statements
616 WWUS72 KRAH 280259 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 959 PM EST Tue Feb 27 2024 NCZ011-027-028-042-043-078-089-281100- /O.CON.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/ Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- Including the cities of Roanoke Rapids, Enfield, Scotland Neck, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Goldsboro, Clinton, and Roseboro 959 PM EST Tue Feb 27 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM EST THURSDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne and Sampson Counties. * WHEN...From 10 AM Wednesday to 1 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
749 WWUS72 KRAH 280804 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 304 AM EST Wed Feb 28 2024 NCZ011-027-028-042-043-078-089-281700- /O.CON.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/ Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- Including the cities of Roanoke Rapids, Enfield, Scotland Neck, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Goldsboro, Clinton, and Roseboro 304 AM EST Wed Feb 28 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST THURSDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne and Sampson Counties. * WHEN...From 10 AM this morning to 1 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
641 WWUS72 KRAH 281315 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 815 AM EST Wed Feb 28 2024 NCZ010-026-041-077-088-282000- /O.EXA.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/ Warren-Franklin-Wake-Harnett-Cumberland- Including the cities of Warrenton, Norlina, Louisburg, Franklinton, Raleigh, Cary, Apex, Wake Forest, Knightdale, Lillington, Angier, Buies Creek, Erwin, Dunn, Fayetteville, Spring Lake, and Hope Mills 815 AM EST Wed Feb 28 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Warren, Franklin, Wake, Harnett and Cumberland Counties. * WHEN...From 10 AM this morning to 1 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ011-027-028-042-043-078-089-282000- /O.CON.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/ Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- Including the cities of Roanoke Rapids, Enfield, Scotland Neck, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Goldsboro, Clinton, and Roseboro 815 AM EST Wed Feb 28 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne and Sampson Counties. * WHEN...From 10 AM this morning to 1 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
750 WWUS72 KRAH 281719 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1219 PM EST Wed Feb 28 2024 NCZ010-011-026>028-041>043-077-078-088-089-290600- /O.CON.KRAH.WI.Y.0004.000000T0000Z-240229T0600Z/ Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Harnett-Wayne-Cumberland-Sampson- Including the cities of Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1219 PM EST Wed Feb 28 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Portions of central North Carolina. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
242 WWUS72 KRAH 290223 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 923 PM EST Wed Feb 28 2024 NCZ010-011-026>028-041>043-077-078-088-089-290600- /O.CON.KRAH.WI.Y.0004.000000T0000Z-240229T0600Z/ Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Harnett-Wayne-Cumberland-Sampson- Including the cities of Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 923 PM EST Wed Feb 28 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Portions of central North Carolina. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
948 WWUS72 KRAH 290556 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1256 AM EST Thu Feb 29 2024 NCZ010-011-026>028-041>043-077-078-088-089-290700- /O.EXP.KRAH.WI.Y.0004.000000T0000Z-240229T0600Z/ Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Harnett-Wayne-Cumberland-Sampson- Including the cities of Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1256 AM EST Thu Feb 29 2024 ...WIND ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS MORNING... With the cold front moving offshore, wind gusts have dropped below wind advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Feb 27, 1:16 PM EST, 47 minutes earlier.
Area forecast discussion, Feb 27, 1:16 PM EST, 47 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 116 PM EST Tue Feb 27 2024 .SYNOPSIS... A pair of upper-level disturbances will move across the Carolinas and Virginia this afternoon and again late tonight. A strong cold front will sweep east across the region Wednesday afternoon and evening. Chilly high pressure will build into the area for Thursday and before the airmass moderates over the weekend into early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1035 AM Tuesday... 12Z upper air charts and water vapor satellite data indicate a mid/upper-level shortwave trough now over MI/OH has amplified since Mon; and this feature will pivot newd and across the lwr Great Lakes and wrn NY through 00Z Wed. Upstream convection that developed overnight over TN/KY has convectively/diabatically-enhanced, in the mid-levels, the srn portion of this trough, now over wrn NC. Lift from each, amid a 700-850 mb warm air advection maximum centered over the TN Valley and srn Appalachians, will maintain an area of rain across wrn and cntl NC today. PoPs have consequently been increased to likely-categorical throughout the Piedmont and across the nrn Coastal Plain, ranging to chance where associated lift will be more glancing over the Sandhills and cntl-srn Coastal Plain. Observed wind gusts have increased into the upper 20s kts in ern NC, where surface temperatures have warmed into the upr 60s this morning. Point forecast soundings suggest these wind gusts will increase into the lwr-mid 30s kts and expand briefly wwd into the Coastal Plain/I-95 corridor with continued, relatively maximized diurnal heating into the upr 60s-lwr 70s there (ie. away from the thickening, multi-layered overcast and aforementioned rain now overspreading the Piedmont). The rain and overcast will otherwise favor cooler temperatures in the upr 50s-mid 60s, with associated shallower mixing/less gust potential with wwd extent into the cooler air over the Piedmont. Tonight: Lows tonight are expected to be quite mild, mainly in the mid to upper 50s. Gusts may abate some between sunset and midnight but are still expected to increase again thereafter. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 215 AM Tuesday... ...Strong gusty southwesterly winds Wednesday will shift to northwest Wednesday night as a cold front sweeps across the area... Wednesday and Wednesday night will be the most dynamic and warmest period of the next 7 days. A low/mid level disturbance will be lifting northeast into VA and off the coast at around daybreak. A vigorous northern stream trough will be diving into the Great Lakes region on Wednesday morning and then become negatively tilted as it swings into New England on Wednesday night. A belt of 135+ kt winds at 500 mb will swing across OH and WV during the late afternoon with a southwesterly flow of 100kts skirting across VA and northern NC. A southwesterly flow at 850 mb at around 40kts at daybreak will strengthen to between 50 and 60kts by evening. An associated strong cold front marking the leading edge of CP airmass will sweep east reaching the NC mountains between 18 and 21Z, the Triangle area around 00Z and then the coast by midnight. Wouldn't be surprised to see a brief shower or sprinkle in the warm advection regime on Wed morning and early afternoon, but the day should be largely dry through mid afternoon. As the cold front advances east, a narrow cold frontal rain band with a brief period of moderate to perhaps heavy rain will quickly move east followed by a broader band of lighter showers/rain. Have omitted the mention of thunder given the limited sfc based instability as noted by dewpoints that will struggle to climb into the upper 50s although an elevated thunderstorm wouldn't completely surprise me. Precipitation amounts will average around a quarter of an inch, a little more near the VA border, perhaps a third of an inch and a little less to the south. High temperatures will be very warm, ranging from about 12 to 18 degrees above average with highs around 70 in the Triad and near the VA border to the mid 70s in the Triangle and the upper 70s across the south and southeast. South to southwest west winds at 10 to 15 mph with gusts of 25 to 30 mph are expected to start the day with winds increasing during the morning. During the afternoon winds will become southwesterly at 15 to 25 mph with frequent gusts of 30 to 40 mph. A few gusts may be as strong as 40 to perhaps 45 mph. Winds will switch to northwesterly behind the front on Wed evening and remain gusty up to 20 to 30 mph before gradually decreasing overnight. A colder airmass will push into the region overnight with lows eventually dropping into the lower 30s in the Triad and VA border counties with mid 30s in most other locations except for the southeast where lows will range around 40 degrees. -Blaes && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 300 AM Tuesday... ...Notably colder for Thursday before temperatures warm again during the weekend into early next week... ...A weak storm system will move into the area late Friday into Saturday... A vigorous upper trough will be moving off the coast on Thursday morning. This will be followed by a brief period of northwesterly flow aloft during the day Thursday before a short wave ridge axis moves across the Carolinas late Thursday night. At the surface, a 1035mb cold surface high will shift east from the TN Valley on Thursday morning into the mid-Atlantic on Thursday night. The airmass will be notably dry with PW values on Thursday morning ranging around 0.10 inches. Skies will be mostly clear on Thursday with some patches of cirrus clouds. Highs will range in the lower to mid 50s. Northwest winds at 10 to 15 mph with gusts near 20 mph to start the day will decrease an become light during the afternoon. High clouds will increase on Thursday night as the mid level ridge axis approaches. This will complicate overnight lows which will be tempered by the clouds. Lows should range in the lower to mid 30s. A weakening southern stream trough will move from the MO and lower MS Valleys on Friday morning into the mid-Atlantic on Saturday morning. A weak surface low may develop near the Carolina coast Saturday morning as the system moves off the coast Saturday afternoon. Guidance has trended a little slower with the precipitation likely to begin on Friday afternoon or more likely the evening with best chance of rain ending by Saturday afternoon. Highs on Friday will range in the 50s with high moderating a touch on Saturday with highs in the upper 50s to mid 60s. Weak troughiness aloft continues across the region on Sunday into Monday yielding to greater than typical forecast uncertainty. Lingering precipitation chances should be on a downward trend although considerable cloudiness is expected during the period. Temperatures are expected to moderate with highs in the mid 60s to around 70. -Blaes && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 115 PM Tuesday... An area of MVFR-IFR ceilings will linger over INT/GSO through early this evening, retreat slightly and probably just west of those sites tonight, then spread ewd again on Wed. To the east of that area of low clouds, a band of light rain and associated brief MVFR restrictions this afternoon will interrupt otherwise VFR conditions that are expected throughout the 18Z TAF period at RDU, FAY, and RWI. That distribution of low clouds will also promote deeper mixing and stronger surface winds/gusts at ern terminals this afternoon and again with daytime heating Wed morning-afternoon, with weaker and less gusty surface winds and a good chance of nighttime low-level wind shear, as already strong swly flow just above the surface strengthens additionally through Wed. Outlook: A strong cold front, and accompanying line of shallow convection/showers with strong wind gusts and brief IFR-MVFR restrictions, will move east across INT/GSO between 19-22Z Wed and RDU, FAY, and RWI between 22Z Wed-02Z Thu. Strong and gusty nwly surface winds, and a few hours of post-frontal rain from VFR ceilings, will result behind the cold front/line of showers Wed night. Another chance of rain and flight restrictions will accompany a frontal system Fri-Sat, with associated lingering low-level moisture that may support occasional low ceilings and light rain or drizzle over the Piedmont through the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...MWS/KC SHORT TERM...Blaes LONG TERM...Blaes AVIATION...MWS
Hazardous weather outlook, Feb 27, 4:37 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 437 AM EST Tue Feb 27 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280945- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 437 AM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong wind gusts between 35 and 45 mph are possible both ahead of and behind a cold strong cold front Wednesday into early Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in North Carolina, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.